Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS San Diego, CA

January 9, 2018Orange County, Riverside County, California

NWS San Diego, CA issued this flash flood warning at Jan 9, 2018, 2:54 PM PST for Orange County, Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2018, 2:54 PM PST (22:54 UTC)
Expired
Jan 9, 2018, 5:45 PM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Orange County, CA, Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 8 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 443 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
443 m²/s²
0-3 km storm-relative helicity
590 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WGUS56 KSGX 092254
FFWSGX
CAC059-065-100145-
/O.NEW.KSGX.FF.W.0001.180109T2254Z-180110T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
254 PM PST TUE JAN 9 2018

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...
  North central Orange County in southwestern California...

* Until 545 PM PST

* At 248 PM PST, Doppler radar indicated heavy rainfall over the 
  Canyon Fire burn areas east of Orange which will likely cause 
  flash flooding and debris flow after 300 PM PST.

* Some locations that will likely experience flooding include...
  Anaheim, Orange and Tustin Foothills, including along the 91 
  Freeway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3376 11777 3382 11780 3387 11775 3387 11767
      3386 11760

$$

Maxwell
3 follow-up statements
466 
WGUS76 KSGX 092319
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
319 PM PST TUE JAN 9 2018

CAC059-065-100145-
/O.CON.KSGX.FF.W.0001.000000T0000Z-180110T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-Orange CA-
319 PM PST TUE JAN 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PST FOR
RIVERSIDE AND NORTH CENTRAL ORANGE COUNTIES...

At 315 PM PST, Doppler radar indicated moderate to locally heavy 
rain across the Canyon Fire burn area. Rainfall at Loma Ridge, just 
south of the Canyon Fire burn areas reached 0.35 inches in 15 
minutes around 245 PM, and similar rainfall amounts were possible in 
the burn areas. While rainfall will decrease through 400 PM, most 
showers with heavy rain could develop over the Canyon Fire burn area 
after 400 PM.

Some locations that could experience flooding and debris flow include 
the east sides of Anaheim, Orange and Tustin Foothills. This could 
affect parts of the 91 and 241 Freeways. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3376 11777 3382 11780 3387 11775 3387 11767
      3386 11760

$$

Maxwell
089 
WGUS76 KSGX 100104
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
504 PM PST TUE JAN 9 2018

CAC059-065-100145-
/O.CON.KSGX.FF.W.0001.000000T0000Z-180110T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-Orange CA-
504 PM PST TUE JAN 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PST FOR
RIVERSIDE AND NORTH CENTRAL ORANGE COUNTIES...

At 500 PM PST, Doppler radar indicated that the heavy rain has 
ended. However, a few light showers will continue to impact the 
Canyon Fire burn scar early this evening. Debris flows are possible 
within and downstream of the Canyon Fire burn scar, including 
Highway 91 and homes and businesses near and within Fresno Canyon 
and Coal Canyon. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

Some locations that will likely experience flooding include...
Anaheim, Orange and Tustin Foothills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3376 11777 3382 11780 3387 11775 3387 11767
      3386 11760

$$

Gregoria
949 
WGUS76 KSGX 100141
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
541 PM PST TUE JAN 9 2018

CAC059-065-100149-
/O.EXP.KSGX.FF.W.0001.000000T0000Z-180110T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-Orange CA-
541 PM PST TUE JAN 9 2018

...THE FLASH FLOOD WARNING FOR RIVERSIDE AND NORTH CENTRAL ORANGE
COUNTIES WILL EXPIRE AT 545 PM PST...

The heavy rain has ended. Flash flooding and debris flows are no 
longer expected to pose a threat near the Canyon Fire burn areas. 
Please continue to heed any remaining road closures.

LAT...LON 3376 11777 3382 11780 3387 11775 3387 11767
      3386 11760

$$

SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 1:12 PM PST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 9, 1:12 PM PST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
112 PM PST Tue Jan 9 2018

.SYNOPSIS...
A Pacific storm will move through the region tonight, continuing
showers and locally gusty winds. Isolated thunderstorms with brief,
heavy rain are possible through this evening. Showers will end early
on Wednesday. Warmer and dry Thursday through next weekend with
locally gusty northeast winds near the coastal foothills at times.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A variety of Watches, Warnings and Advisories remain in effect
today. Please see the individual products for details. At 1:30 PM
PST, radar showed scattered, locally heavy showers redeveloping west
of the mts and tracking NE. A more solid rain area was farther to
the NW over LA/Ventura Counties. Satellite imagery showed an
impressive pinwheel of clouds centered near LA. Clouds/showers
spinning SE around the storms west side should thicken over the CWA
later this afternoon. Please visit our website, or see LAXRRMSGX for
the latest precip details.

Low pressure was centered near the Channel Islands early this
afternoon, and is forecast to track east, reaching Las Vegas by late
evening. Cold, unstable conditions associated with the low will keep
showers and possible thunderstorms moving over SoCal through the
night, possibly lingering over San Diego County into Wed morning.
Locally heavy rainfall is possible with areas of urban and small
stream flooding in poorly drained areas. See Hydrology discussion
below for further detail.

Warmer and dry for Thursday through next weekend with high pressure
aloft near the West Coast and periods of offshore flow. This sets
SoCal up for another extended period of fair, dry, and warm days.
The storm track sets up again over northern and central CA next
week, turning us back onshore with a return of the marine layer and
associated low clouds and fog.

&&

.AVIATION...
092100Z...Showers will continue to bring variable ceilings between
1500 and 6000 feet MSL with vis occasionally 3-5SM during showers.
Locally heavier showers could lower ceilings to 600-1500 feet MSL
and vis 1-4SM at times between 23Z today and 03Z Wed. Aft 06Z
Wed...mostly SCT 2500-3500 ft MSL with P6SM. Higher terrain obscured
through 10Z Wed. Winds 30 to 40 mph over mtn ridges this afternoon
and evening with weak up/downdrafts and LLWS vcnty KPSP and KTRM.

&&

.MARINE...
Although winds have weakened this afternoon, they will remain strong
enough to create hazardous conditions through tonight. In addition,
isolated thunderstorms and waterspouts are possible through this
evening. Large northwest swell will build today, peak tonight and
fade late Wednesday. No additional marine weather hazards are
forecast Wednesday afternoon through Saturday. Check the marine
weather statements for details.

&&

.BEACHES...
Surf will increase through tonight, peak Wednesday morning, and
gradually subside through Thursday. The surf, strong rip currents
and wind chop will make swimming hazardous. Check the high surf
advisory for details. There is also a threat of lightning from
isolated thunderstorms through this evening.

&&

.HYDROLOGY...
Scattered showers and isolated thunderstorms will continue to move
across the region through late this evening. The greatest amounts of
rain will occur on the coastal slopes of the mountains where an
additional 1 to 3 inches are possible. For the coastal basin...
expect an additional one-quarter, to locally one inch, with the
larger amounts near thunderstorms. For the deserts, generally less
than one-quarter additional inch is expected.

Snow levels near 6000 feet this afternoon may fall to 5000 to 5500
this evening with snowfall of 4 to 8 inches possible above 6000 feet
in San Bernardino and Riverside Counties, and isolated amounts
exceeding one foot above 8000 feet. A few inches of slushy snowfall
is possible below 6000 feet down to around 5000 feet.

Rainfall rates, with possible thunderstorms later today and this
evening, may be sufficient to cause mud and debris flows near recent
burn areas in Orange...Riverside...and San Bernardino Counties.
Brief rainfall bursts exceeding one-half inch per hour are possible.
The threat of debris flows near San Diego County burn scars is lower
due to less terrain influence.

Main stem river flooding is not expected, however the San Diego
River will be flowing at around 8 FT at the Fashion Valley gage,
which will continue to affect the low-water crossings in Mission
Valley. Any additional heavy rainfall in Mission Valley could send
the river several feet higher late tonight.

&&

.SKYWARN...
Skywarn activation might be needed today into this evening. Weather
spotters are encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Warning until 10 PM PST this evening for Coachella
     Valley-San Diego County Deserts-San Diego County Mountains-
     San Gorgonio Pass Near Banning.

     Flash Flood Watch until 10 PM PST this evening for Orange County
     Inland Areas-San Bernardino and Riverside County Valleys-
     The Inland Empire-San Gorgonio Pass Near Banning-Santa Ana
     Mountains and Foothills.

     Winter Storm Warning until 10 PM PST this evening for Riverside
     County Mountains-San Bernardino County Mountains.

     High Surf Advisory from 6 PM this evening to 6 PM PST Wednesday
     for Orange County Coastal Areas-San Diego County Coastal
     Areas.

PZ...Small Craft Advisory until 1 AM PST Wednesday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC/HYDROLOGY...JAD
AVIATION/MARINE/BEACHES...PG
WARNINGS/ADVISORIES...Tardy/Albright

In the hours before

Local storm report, Jan 9, 10:16 AM PST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1016 AM PST TUE JAN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            10 SE WRIGHTWOOD        34.26N 117.50W
01/09/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            LYTLE CREEK SUCCESSFUL HIGH WATER RESCUE BY
            SAN BERNARDINO FIRE.

&&

AOT
Local storm report, Jan 9, 11:02 AM PST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1102 AM PST TUE JAN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     DEBRIS FLOW      10 ESE WRIGHTWOOD       34.31N 117.47W
01/09/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED A MUDSLIDE ALONG HIGHWAY 138
            NEAR CAJON JUNCTION. BOTH DIRECTIONS OF THE
            HIGHWAY CLOSED.

&&

ALBRIGHT
Local storm report, Jan 9, 11:06 AM PST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1106 AM PST TUE JAN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     FLOOD            5 SW CABAZON            33.87N 116.84W
01/09/2018                   RIVERSIDE          CA   LAW ENFORCEMENT

            MULTIPLE REPORTS OF ROCKS BLOCKING THE
            ROADWAY VIA CHP.

&&

ALBRIGHT
Local storm report, Jan 9, 2:29 PM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
229 PM PST TUE JAN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     NON-TSTM WND DMG 1 NNW NATIONAL CITY     32.68N 117.11W
01/09/2018                   SAN DIEGO          CA   FIRE DEPT/RESCUE

            BAY THEATRE HAD PARTIAL COLLAPSE OF TOWER
            DUE TO WIND REPORTED ON SOCIAL MEDIA
            NATIONAL CITY PAGE. 3RD STREET CLOSED AT
            LOCATION.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 4:45 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino5 hr
Jan 9, 4:51 AM PSTAreal Flood AdvisorySGXSan Diego5 hr
Jan 9, 5:53 AM PSTSpecial Weather StatementSGXOrange37 min
Jan 9, 9:38 AM PSTAreal Flood AdvisorySGXSan Diego112 min
Jan 9, 9:43 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino, San Diego2 hr
Jan 9, 12:52 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino6 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.